Arkansas, 2018

Damaging Wind in Arkansas, July 5, 2018

July 5, 2018 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across northwestern Arkansas and southwestern Missouri during the evening of the 5th along an outflow boundary from earlier thunderstorms. The strongest storm produced damaging wind in Carroll County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across northwestern Arkansas and southwestern Missouri during the evening of the 5th along an outflow boundary from earlier thunderstorms. The strongest storm produced damaging wind in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 5, 8:12 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 5, 8:12 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
912 PM CDT Thu Jul 5 2018

.UPDATE...

Main update this evening has been to adjust PoPs based on the
latest radar trends. See discussion below.

&&

.DISCUSSION...

Storms have been slow to dissipate this evening, though overall
trend has been down in coverage and intensity. Updated evening
PoPs to keep the higher coverage across NW AR into parts of far E
OK. Activity should be done by midnight. Updated text products
sent.

Lacy

&&

.PREV DISCUSSION... /Issued 629 PM CDT Thu Jul 5 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated thunderstorms may affect the northwest Arkansas TAF
sites over the next couple of hours before the activity diminishes
for the evening. Otherwise, VFR conditions are expected to prevail.

PREV DISCUSSION... /Issued 228 PM CDT Thu Jul 5 2018/

DISCUSSION...
Scattered showers/thunderstorms continue this afternoon across
SE OK and west-central Arkansas in association with westward
moving upper wave in combination with moist/unstable air-mass.
Gusty winds in the 40 to 50 mph range will be possible in the
stronger cells. Thunderstorm activity will likely begin to
dissipate by early evening with loss of surface heating. Otherwise,
hot and humid conditions will continue for the remainder of the
afternoon with heat indices in the 100-105 degree range.

Hot/humid weather will persist on Friday ahead of frontal boundary,
which will move through during the day. Scattered showers and
thunderstorms will again be possible, especially across southeast
Oklahoma in the deeper moisture. Finally some relief from the
heat and humidity expected for the weekend with drier air moving
into the region behind the front Saturday into Sunday.

Upper high begins to build back over the central plains into the
early part of the work week. Precipitation chances will begin to
return, especially across southeast Oklahoma, as a series of weak
upper waves move westward around southerly periphery of upper
ridge. High temperatures will remain around normal for the remainder
of the extended periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  94  71  92 /  10  20  10  10
FSM   76  93  73  92 /  20  30  20  10
MLC   73  94  72  90 /  10  30  20  10
BVO   72  92  66  90 /  10  20  10   0
FYV   71  90  62  86 /  30  30  10  10
BYV   72  92  64  86 /  30  30  10  10
MKO   75  93  72  91 /  20  30  10  10
MIO   74  93  66  89 /  10  20  10   0
F10   74  94  72  89 /  10  30  10  10
HHW   75  95  73  92 /  10  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....30
Hazardous weather outlook, Jul 5, 3:15 PM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
415 PM CDT Thu Jul 5 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
415 PM CDT Thu Jul 5 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORMS.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Scattered thunderstorms across southeast Oklahoma and northwest
Arkansas will produce strong to marginally severe wind gusts thru
early evening. Storm coverage is expected to diminish after sunset.

Outside of thunderstorm influence, heat index values will rise into
the 100 to 105 degree range across much of eastern Oklahoma and west
central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A weak cold front will move into the area on Friday bringing
a chance of thunderstorms.  Drier and slightly cooler conditions
will follow the front over the weekend.  Thunderstorm chances
return early next week as a more humid airmass spreads back
across the region.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Jul 5, 5:11 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
611 PM CDT THU JUL 5 2018

OKZ066-070-052345-
Muskogee OK-Okmulgee OK-
611 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSKOGEE AND
NORTHEASTERN OKMULGEE COUNTIES UNTIL 645 PM CDT...

At 611 PM CDT, a strong thunderstorm was located 4 miles northeast of
Bald Hill, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Haskell...
Bald Hill...                      Preston...
Eram...                           Jamesville...

LAT...LON 3582 9596 3586 9584 3586 9576 3577 9563
      3561 9575 3561 9584 3570 9604
TIME...MOT...LOC 2311Z 037DEG 11KT 3577 9578

Lacy
Special weather statement, Jul 5, 5:35 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
635 PM CDT THU JUL 5 2018

ARZ001-OKZ063-069-060000-
Benton AR-Adair OK-Delaware OK-
635 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...
SOUTHEASTERN DELAWARE AND NORTHEASTERN ADAIR COUNTIES UNTIL 700 PM
CDT...

At 634 PM CDT, a strong thunderstorm was located over Siloam Springs,
moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Siloam Springs...                 West Siloam Springs...
Watts...                          Twin Oaks...
Lake Francis...                   Ballard...
Natural Falls State Park...

LAT...LON 3629 9453 3614 9441 3610 9446 3610 9455
      3604 9454 3597 9464 3619 9482
TIME...MOT...LOC 2334Z 057DEG 9KT 3618 9455

Lacy
Special weather statement, Jul 5, 6:04 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
704 PM CDT THU JUL 5 2018

OKZ063-068-069-060030-
Adair OK-Cherokee OK-Delaware OK-
704 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELAWARE...
NORTHWESTERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 730 PM
CDT...

At 704 PM CDT, a strong thunderstorm was located 7 miles southwest of
West Siloam Springs, moving southwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
West Siloam Springs...            Watts...
Oaks...                           Eldon...
Proctor...                        Scraper...
Ballard...                        Natural Falls State Park...

LAT...LON 3613 9456 3608 9455 3588 9480 3608 9502
      3624 9468
TIME...MOT...LOC 0004Z 053DEG 24KT 3611 9471

Lacy
Special weather statement, Jul 5, 6:33 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
733 PM CDT THU JUL 5 2018

OKZ062-063-068-060100-
Cherokee OK-Delaware OK-Mayes OK-
733 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE...
SOUTHEASTERN MAYES AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 800 PM
CDT...

At 733 PM CDT, a strong thunderstorm was located over Scraper, moving
west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Oaks...                           Peggs...
Scraper...                        Twin Oaks...

LAT...LON 3619 9479 3616 9478 3616 9480 3601 9480
      3593 9509 3620 9514
TIME...MOT...LOC 0033Z 081DEG 13KT 3610 9487

Lacy
Special weather statement, Jul 5, 7:14 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
814 PM CDT THU JUL 5 2018

ARZ001-OKZ063-060145-
Benton AR-Delaware OK-
814 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
SOUTHEASTERN DELAWARE COUNTIES UNTIL 845 PM CDT...

At 814 PM CDT, a strong thunderstorm was located near Decatur, moving
southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Siloam Springs...                 Gentry...
Gravette...                       Decatur...
West Siloam Springs...            Colcord...
Springtown...                     Maysville...
Lake Eucha State Park...          Cherokee City...
Natural Falls State Park...

LAT...LON 3644 9447 3627 9438 3616 9458 3616 9468
      3637 9479
TIME...MOT...LOC 0114Z 065DEG 12KT 3633 9451

Lacy
Special weather statement, Jul 5, 8:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
914 PM CDT THU JUL 5 2018

OKZ068-060245-
Cherokee OK-
914 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE COUNTY
UNTIL 945 PM CDT...

At 914 PM CDT, a strong thunderstorm was located near Hulbert, moving
southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Tahlequah...                      Fort Gibson...
Hulbert...                        Sequoyah State Park...
Lost City...

LAT...LON 3589 9496 3582 9512 3581 9513 3581 9526
      3582 9527 3586 9523 3587 9523 3588 9525
      3590 9528 3592 9528 3593 9527 3597 9528
      3599 9523 3602 9523 3606 9505
TIME...MOT...LOC 0214Z 067DEG 13KT 3595 9510

Lacy

The radar

The Springfield radar (KSGF), 90 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 5, 8:15 PM CST
Where
Carroll County, 2 mi E of Beaver
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.470, -93.734

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771409.